Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 3, NWS Flagstaff, AZ

July 6, 2014Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 6, 2014, 12:59 PM MST for Coconino County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2014, 12:59 PM MST (19:59 UTC)
Expired
Jul 6, 2014, 3:00 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 73 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WGUS55 KFGZ 061959
FFWFGZ
AZC005-062200-
/O.NEW.KFGZ.FF.W.0003.140706T1959Z-140706T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1259 PM MST SUN JUL 6 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 300 PM MST

* AT 1254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE SLIDE FIRE BURN AREA. 
  A VERY STRONG THUNDERSTORM IS MOVING ACROSS THE BURN AREA AND
  PRODUCING RAIN FALL AMOUNTS OF ONE-HALF INCH TO ONE INCH IN A 
  VERY SHORT TIME.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILEPOST
  390 ON HWY 89 A AND STERLING FISH HATCHERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN WILL TRIGGER LIFE-THREATENING FLASH FLOODS...ROCKSLIDES...
ASH AND DEBRIS FLOWS WITHIN AND DOWNSTREAM OF THE SLIDE FIRE SCAR.
RESIDENCES AND RECREATIONAL FACILITIES ON THE WEST SIDE OF OAK CREEK
CANYON MAY BE AFFECTED BY HIGH WATER...ROCK MATERIAL...ASH AND
DEBRIS.

GET AWAY FROM THE WATER. IF POSSIBLE...HEAD TOWARD STATE HIGHWAY
89A...OR GET TO HIGH GROUND EAST OF OAK CREEK.

LOCATIONS IMPACTED BY THIS WARNING INCLUDE RESIDENCES AND
RECREATIONAL AREAS WEST OF OAK CREEK IN AND ADJACENT TO THE SLIDE
FIRE SCAR...PRIMARILY FROM SLIDE ROCK STATE PARK NORTHWARD TO THE
SWITCHBACKS ON HIGHWAY 89A.

&&

LAT...LON 3508 11185 3506 11172 3494 11173 3494 11178
      3498 11177 3501 11188

$$

DB
2 follow-up statements
852 
WGUS75 KFGZ 062026
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
126 PM MST SUN JUL 6 2014

AZC005-062200-
/O.CON.KFGZ.FF.W.0003.000000T0000Z-140706T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
126 PM MST SUN JUL 6 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR SOUTH
CENTRAL COCONINO COUNTY...

AT 117 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
STORMS WERE MOVING TO THE SOUTHWEST AND OUT OF THE BURN AREA. RADAR AND
GAGES INDICATE THAT FROM ONE-HALF TO ONE INCH OF RAIN FELL IN A VERY 
SHORT TIME WITH THE HEAVIEST RAIN OCCURRING IN STERLING CANYON...
PUMP HOUSE WASH...AND THE NORTHERN PORTIONS OF OAK CREEK. LESSER RAIN
FALL AMOUNTS OF ONE-QUARTER INCH HAVE FALLEN IN THE SOUTHERN PORTION OF
THE BURN SCAR.

ARIZONA DEPARTMENT OF TRANSPORTATION HAS CLOSED STATE HIGHWAY 89A 
OWING TO DEBRIS ON THE ROAD.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN WILL TRIGGER LIFE-THREATENING FLASH FLOODS...ROCKSLIDES...
ASH AND DEBRIS FLOWS WITHIN AND DOWNSTREAM OF THE SLIDE FIRE SCAR.
RESIDENCES AND RECREATIONAL FACILITIES ON THE WEST SIDE OF OAK CREEK
CANYON MAY BE AFFECTED BY HIGH WATER...ROCK MATERIAL...ASH AND
DEBRIS.

GET AWAY FROM THE WATER. IF POSSIBLE...HEAD TOWARD STATE HIGHWAY
89A...OR GET TO HIGH GROUND EAST OF OAK CREEK.

LOCATIONS IMPACTED BY THIS WARNING INCLUDE RESIDENCES AND
RECREATIONAL AREAS WEST OF OAK CREEK IN AND ADJACENT TO THE SLIDE
FIRE SCAR...PRIMARILY FROM SLIDE ROCK STATE PARK NORTHWARD TO THE
SWITCHBACKS ON HIGHWAY 89A.

&&

LAT...LON 3508 11185 3506 11172 3494 11173 3494 11178
      3498 11177 3501 11188

$$

DB
772 
WGUS75 KFGZ 062153
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
253 PM MST SUN JUL 6 2014

AZC005-062201-
/O.EXP.KFGZ.FF.W.0003.000000T0000Z-140706T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
253 PM MST SUN JUL 6 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM MST FOR SOUTH
CENTRAL COCONINO COUNTY...

THE FLASH FLOOD WARNING FOR THE SLIDE FIRE BURN SCAR AND OAK CREEK
CANYON HAS BEEN ALLOWED TO EXPIRE. RAIN FALL HAS ENDED IN THE AREA.
EXCESS RUNOFF WILL CONTINUE TO FLOW DOWN SIDE CANYONS AND INTO OAK
CREEK CANYON BUT THE THREAT OF ADDITIONAL FLOODING HAS DIMINISHED.

LAT...LON 3508 11185 3506 11172 3494 11173 3494 11178
      3498 11177 3501 11188

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 9:30 AM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 6, 9:30 AM MST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN JUL 6 2014

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS
ARIZONA FOR THE NEXT SEVERAL DAYS. EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS EACH DAY...WITH SOME STORMS PRODUCING
LOCALLY HEAVY RAIN.

&&

.DISCUSSION...A VERY MOIST AND UNSTABLE AIR MASS RESIDES ACROSS AZ
TODAY. PRECIPITABLE WATER /PW/ WAS 1.05 INCHES THIS MORNING WHICH IS
IN THE 95TH PERCENTILE. THE 12Z SOUNDING ALSO HAD ABUNDANT
INSTABILITY WITH A MIXED PARCEL SHOWING AROUND 700 TO 800 J/KG OF
CAPE AND IS ABOUT THE 80TH PERCENTILE. THE COMBINATION OF VERY HIGH
PW AND LARGE INSTABILITY WILL LIKELY RESULT IN MODERATE TO STRONG
THUNDERSTORMS TODAY CAPABLE OF PRODUCING SMALL HAIL AND VERY HEAVY
RAINFALL.

LARGE SCALE CIRCULATION THIS MORNING SHOWS AN ANTICYCLONE OVER THE
SOUTHERN GREAT BASIN WHICH IS PRODUCING A LIGHT EASTERLY FLOW ACROSS
NRN AZ. GIVEN THIS SETUP EXPECT STORMS TO FORM ON THE HIGHER TERRAIN
OF OF NRN AZ THEN SLOWLY MOVE WESTWARD INTO THE LOWER ELEVATIONS
LATER THIS AFTERNOON AND THIS EVENING. WITH THE WEAK STEERING FLOW
ALOFT STORM MOTION WILL PROBABLY BE DRIVEN IN PART BY OUTFLOWS.

WITH SLOW MOVING STORMS...THE MAIN THREAT TODAY WILL BE LOCALLY HEAVY
RAINFALL WITH THE POSSIBILITY OF FLOODING.

MODELS INDICATE A CONTINUATION OF THE PATTERN WITH DAILY SHOWERS AND
THUNDERSTORMS ACROSS NRN AZ FOR THE NEXT SEVERAL DAYS.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT INCREASING CLOUD THIS
MORNING WITH BASES 5-7KFT AGL. SCT TO NMRS SHRA/TSRA DEVELOPING
WITH ISOLD +TSRA THROUGH 03Z MONDAY. PRECIP COVERAGE DECREASING
SLOWLY THIS EVENING. PSBL MVFR/IFR VSBY/CIGS IN HEAVIER SHOWERS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE
AREA. WIDESPREAD AND FREQUENT SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY...SOME STORMS PRODUCING LOCALLY HEAVY RAIN.

TUESDAY THROUGH THURSDAY...AMPLE MOISTURE WILL REMAIN IN PLACE
OVER ARIZONA. WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY...WITH A CONTINUED CHANCE OF LOCALLY HEAVY RAIN.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DB
AVIATION.......DL
FIRE WEATHER...PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 6, 10:00 AM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN JUL 6 2014

AZZ004>018-037>040-070700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS ARIZONA
TODAY. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE MORNING
ACROSS THE HIGHER TERRAIN AND MOVE TOWARDS LOWER ELEVATIONS THIS
AFTERNOON AND EVENING. STEERING WINDS ALOFT ARE WEAK TODAY AND STORMS
WILL BE SLOW MOVING THUS THERE IS AN ENHANCED THREAT OF LOCALLY HEAVY
RAIN AND FLOODING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT AN ACTIVE PERIOD OF DAILY SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE WEEK...WITH AN ENHANCED THREAT OF LOCALIZED FLOODING
DUE TO OCCASIONALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:10 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Jul 5, 6:00 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai30 min
Jul 5, 6:39 PM MSTAreal Flood AdvisoryFGZGila, Yavapai3 hr
Jul 6, 12:17 PM MSTAreal Flood AdvisoryFGZCoconino88 min
Jul 6, 12:37 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai23 min
Jul 6, 2:22 PM MSTSpecial Weather StatementFGZYavapai38 min
Jul 6, 2:55 PM MSTAreal Flood AdvisoryFGZYavapai65 min
Jul 6, 4:48 PM MSTAreal Flood AdvisoryFGZGila, Yavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.